Heavy Rain, El Dorado
- When
- December 9, 7:00 AM PST to December 10, 3:00 PM PST
- Where
- El Dorado County, 3.77 mi E of Kyburz
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -120.230
A trained spotter in Kyburz reported heavy rain, 0.62 over 24 hours.
A relatively warm storm with a concentrated moisture plume brought heavy rain, especially in the mountains and foothills. Rain amounts from 5 to 8 inches were reported in the Sierra, and runoff caused minor flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
A relatively warm storm with a concentrated moisture plume brought heavy rain, especially in the mountains and foothills. Rain amounts from 5 to 8 inches were reported in the Sierra, and runoff caused minor flooding. Snow levels were high, with only the highest peaks seeing some wet snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 9, 3:57 AM PST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Sacramento CA 357 AM PST Fri Dec 9 2016 .SYNOPSIS... Wet pattern continues going into the weekend as more weather systems move through northern California. High snow levels expected. A brief break in the wet pattern early next week except for northern most areas. Periods of rain and high elevation mountain snow returning by next Tuesday then continuing through the end of the week. && .DISCUSSION... Moist zonal flow continues over the western U.S. A short wave within this zonal flow is bringing a few light showers over the Sierra and foothills at this time. Snow levels are quite high at above 8000 feet due to warm advection ahead of a weak front now just off the coast. Some fog has formed in the central valley this morning but extensive cloud cover should keep this from becoming significantly dense. The weak system moving through the north state today will bring continued periods of precipitation but qpf amounts area not exceptionally high and snow levels should remain mainly above pass levels. Therefore...impacts should remain relatively minor today. A more significant disturbance is expected to move through the region on Saturday continuing the wet weather pattern. Overall precipitation totals in the valley will stay fairly low but orographics over the Sierra will bring moderate precipitation there. Again, snow levels should remain above pass levels so impacts will be limited. A slight upper ridging over the west coast on Sunday should shift the precipitation line northward. This should bring a break in the wet pattern for much of the forecast area except for the northern counties. Precipitation remains over the northern zones on Monday under a slight upper ridging. Snow levels lower Sunday and Monday but should remain above the lower passes where precipitation is expected. Cloud cover and cooler airmass will keep daytime highs a little below normal. && .EXTENDED DISCUSSION (Tuesday THROUGH Friday) Pacific moisture plume will bring precipitation into the area Tuesday into Wednesday, focused over the northern Sierra. Snow levels will initially be below pass levels, then rise above them during the day Wednesday. This could bring some travel impacts in the mountains. Models diverge after Wednesday, with high uncertainty on timing of following systems. Will keep general chances of precipitation through the extended, though there will likely be breaks at times. Late in the week there are hints of a cold system with low snow levels, but timing and precipitation amounts are uncertain. EK && .AVIATION... Widespread MVFR CIGS/VIS with areas IFR will continue next 24 hours under warm-advection regime. Locally strong southwesterly winds across the higher elevations of the northern Sierra Nevada. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Sacramento CA
453 AM PST Fri Dec 9 2016
CAZ013>019-063-064-066>069-100100-
Shasta Lake Area / Northern Shasta County-
Burney Basin / Eastern Shasta County-Northern Sacramento Valley-
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Burney, Redding, Red Bluff,
Chico, Oroville, Marysville/Yuba City, Sacramento,
Fairfield/Suisun, Stockton, Modesto, Alder Springs, Lakeport,
Paradise, Grass Valley, Jackson, Chester, Quincy, and Blue Canyon
453 AM PST Fri Dec 9 2016
...Wet Weather Continues into the weekend...
.Impacts...
*Travel delays due to slick roads and high elevation mountain
snow. Snow levels around 6500 to 7500 feet over Sierra passes
with some travel impacts possible.
*Local road flooding possible in poor drainage areas.
.Timing and Strength...
*Next wave of precipitation expected today with another round
on Saturday. Precipitation decreasing on Sunday except
northern counties
*Rain totals in the central valley ranging from a half to one
and one quarter inches with two inches or more in the
foothills.
*Snow totals today through Saturday ranging from five inches
near Sierra pass levels with up to a foot and a half highest
elevations of the Sierra crest.The national radar mosaic for the moment the first event began.
8 heavy rain, 3 flood. Local standard time, as filed.
A trained spotter in Kyburz reported heavy rain, 0.62 over 24 hours.
A trained spotter in Sims reported heavy rain, with 1.83 over 24 hours.
A trained spotter 1 mile north of Redding reported heavy rain, 1.87 over 24 hours.
A CC-OP observere reported heavy rain, 3.45 24 hour total.
An emergency manager in Nevada City reported heavy rain, 7.26 over 24 hours.
The observation at Blue Canyon ASOS was 6.53 over 24 hours.
A trained spotter at Kyburz reported 2.02 over 24 hours.
Roadway flooding was reported in Nevada County as creeks went over their banks. This also included flooding into a downtown Nevada City garage and into residential backyards.
Wolf Creek in Grass Valley flooded into residential backyards. In addition, road flooding was reported in the area.
A trained spotter in Kingvale reported 4.28 of rain over 24 hours, a 3 day total of 8.09.
The Rainbow Lodge experienced basement flooding as the South Fork of the Yuba River rose out of its banks. This damaged tools and other items in the basement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671409, 671410, 671411, 671412, 671413, 671414, 671415, 671407, 671408, 671416, 671429.